Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 22, NWS Grand Forks, ND

May 15, 1998Clearwater County, Mahnomen County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 15, 1998, 1:48 AM CDT for Clearwater County, Mahnomen County, Minnesota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 1998, 1:48 AM CDT (06:48 UTC)
Expired
May 15, 1998, 2:20 AM CDT
In force
32 min
Issued by
NWS Grand Forks, ND
Area
Whole counties

Counties Clearwater County, MN, Mahnomen County, MN

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 6.8 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 1998-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 897 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 1998-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
897 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
1683 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
376 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

918 
WUUS1 KFAR 150649 RRA
SVRFAR
MNC029-087-150720-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
148 AM CDT FRI MAY 15 1998

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CLEARWATER COUNTY IN NORTHWESTERN MINNESOTA
  EASTERN MAHNOMEN COUNTY IN WEST CENTRAL MINNESOTA

* UNTIL 220 AM CDT

* AT 143 AM CDT RADAR INDICATED A SEVERE THUNDERSTORM NEAR BASS
  LAKE...OR 35 MILES NORTHEAST OF DETROIT LAKES. THE STORM WAS
  MOVING NORTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ZERKAL BY 200 AM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING.

KENNEDY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 8:50 PM CDT, 4 hours 58 minutes earlier.

Area forecast discussion, May 14, 8:50 PM CDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
850 PM CDT THU MAY 14 1998

FIRST PERIOD DISCUSSION...BUSY ON RADAR AGAIN THIS EVENING.
STORMS APPEAR TO BE DIMINISHING IN INTENSITY AND COVERAGE.
SPC AND BIS COORDINATED AND WILL BE CLEARING COUNTIES OUT
OF WATCH.

WILL WAIT TO UPDATE ZONES UNTIL WE HAVE A BETTER IDEA OF
WHICH COUNTIES ARE IN AND WHICH ARE TO CLEARED FROM
WATCH AREA.

WP

In the hours before

Special weather statement, May 14, 9:51 PM CDT, 3 hours 57 minutes before
MNZ001>005-007-008-013>015-022-027-028-NDZ006>008-014>016-024-
026>030-038-039-150345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
951 PM CDT THU MAY 14 1998

...TORNADO WATCH CANCELLED FOR PORTIONS OF NORTHEAST
NORTH DAKOTA AND NORTHWEST MINNESOTA...

TORNADO WATCH NUMBER 343 HAS BEEN CANCELLED. NORTH DAKOTA
COUNTIES NO LONGER UNDER THE THREAT OF TORNADOS
ARE...TOWNER...CAVALIER...PEMBINA...BENSON...RAMSEY...WALSH
...NELSON...GRAND FORKS...EDDY...GRIGGS...STEELE...TRAILL...
BARNES...AND CASS.  MINNESOTA COUNTIES RELEASED FROM THE WATCH ARE
KITTSON...ROSEAU...MARSHALL...POLK...PENNINGTON...RED LAKE...
NORMAN...MAHNOMEN...CLAY AND BECKER.

THERE CONTINUES TO BE A CHANCE FOR THUNDERSTORMS TONIGHT IN EASTERN
NORTH DAKOTA AND NORTHWESTERN MINNESOTA...BUT THE POTENTIAL FOR
TORNADOS HAS DIMINISHED.

WP
Special weather statement, May 14, 9:51 PM CDT, 3 hours 57 minutes before
MNZ001>005-007-008-013>015-022-027-028-NDZ006>008-014>016-024-
026>030-038-039-150345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
951 PM CDT THU MAY 14 1998

...TORNADO WATCH CANCELLED FOR PORTIONS OF NORTHEAST
NORTH DAKOTA AND NORTHWEST MINNESOTA...

TORNADO WATCH NUMBER 343 HAS BEEN CANCELLED. NORTH DAKOTA
COUNTIES NO LONGER UNDER THE THREAT OF TORNADOS
ARE...TOWNER...CAVALIER...PEMBINA...BENSON...RAMSEY...WALSH
...NELSON...GRAND FORKS...EDDY...GRIGGS...STEELE...TRAILL...
BARNES...AND CASS.  MINNESOTA COUNTIES RELEASED FROM THE WATCH ARE
KITTSON...ROSEAU...MARSHALL...POLK...PENNINGTON...RED LAKE...
NORMAN...MAHNOMEN...CLAY AND BECKER.

THERE CONTINUES TO BE A CHANCE FOR THUNDERSTORMS TONIGHT IN EASTERN
NORTH DAKOTA AND NORTHWESTERN MINNESOTA...BUT THE POTENTIAL FOR
TORNADOS HAS DIMINISHED.

WP
Special weather statement, May 15, 12:40 AM CDT, 1 hour 8 minutes before
MNZ004-005-150610-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1240 AM CDT FRI MAY 15 1998

...THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR KITTSON
AND ROSEAU COUNTIES HAS BEEN CANCELLED...

RADAR ESTIMATES OF PRECIPITATION SHOWED 2.5 TO 3.0 INCHES OF
PRECIPITATION HAD FALLEN OVER ROSEAU AND KITTSON COUNTIES
THURSDAY EVENING.  PONDING OF WATER IN LOW LYING AREAS MAY
CONTINUE OVER NIGHT.

THE THUNDERSTORMS THAT PRODUCED SUCH HEAVY RAINFALL HAD
MOVED NORTHEAST INTO CANADA.  THERE IS A CHANCE FOR
MORE THUNDERSTORMS TO MOVE INTO THIS REGION LATE TONIGHT.
ADDITIONAL ADVISORIES WILL BE ISSUED AS CONDITIONS WARRANT.

DO NOT DRIVE YOUR VEHICLE INTO WATER OF UNKNOW DEPTHS.  ONE
TO TWO FEET OF WATER CAN FLOAT MOST CARS DOWNSTREAM.

WP
Special weather statement, May 15, 12:40 AM CDT, 1 hour 8 minutes before
MNZ004-005-150610-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1240 AM CDT FRI MAY 15 1998

...THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR KITTSON
AND ROSEAU COUNTIES HAS BEEN CANCELLED...

RADAR ESTIMATES OF PRECIPITATION SHOWED 2.5 TO 3.0 INCHES OF
PRECIPITATION HAD FALLEN OVER ROSEAU AND KITTSON COUNTIES
THURSDAY EVENING.  PONDING OF WATER IN LOW LYING AREAS MAY
CONTINUE OVER NIGHT.

THE THUNDERSTORMS THAT PRODUCED SUCH HEAVY RAINFALL HAD
MOVED NORTHEAST INTO CANADA.  THERE IS A CHANCE FOR
MORE THUNDERSTORMS TO MOVE INTO THIS REGION LATE TONIGHT.
ADDITIONAL ADVISORIES WILL BE ISSUED AS CONDITIONS WARRANT.

DO NOT DRIVE YOUR VEHICLE INTO WATER OF UNKNOW DEPTHS.  ONE
TO TWO FEET OF WATER CAN FLOAT MOST CARS DOWNSTREAM.

WP

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 11:20 PM CDTSevere Thunderstorm WarningFGFLake of the Woods35 min
May 15, 12:11 AM CDTSevere Thunderstorm WarningFGFWilkin34 min
May 15, 1:31 AM CDTSevere Thunderstorm WarningFGFNorman34 min
May 15, 2:25 AM CDTSevere Thunderstorm WarningFGFBeltrami30 min
May 15, 5:51 AM CDTSevere Thunderstorm WarningFGFBeltrami34 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.